Clinical Twisters: Has HAART failed?

May 15, 2005

A 40-year-old HIV-positive man, V.L., is hospitalized with Pneumocystis carinii pneumonia (PCP). His current viral RNA load > 50,000 copies/ ml, CD4 = 40 cells/mcl.

A 40-year-old HIV-positive man, V.L., is hospitalized with Pneumocystis carinii pneumonia (PCP). His current viral RNA load > 50,000 copies/ ml, CD4 = 40 cells/mcl. Admission medications include such highly active antiretroviral therapies (HAART) as didanosine 400 mg q.d. on an empty stomach, atazanavir (Reyataz, Bristol-Myers Squibb) 400 mg q.d. and tenofovir (Viread, Gilead Sciences) 300 mg q.d. with food. V.L. also takes atorvastatin (Lipitor, Pfizer) 10 mg q.d. Discontinued medicines include efavirenz (Sustiva, Bristol-Myers Squibb), abacavir (Ziagen, GlaxoSmithKline), stavudine (Zerit, Bristol-Myers Squibb), nelfinavir (Viracept, Pfizer), and lopinavir/ritonavir (Kaletra, Abbott).

Recently, V.L. was taking his old omeprazole prescription for acid indigestion and also St. John's wort. V.L.'s physician is treating the PCP with trimethoprim-sulfamethoxazole IV but evaluating the HIV regimen. What do you recommend?

V.L. may be experiencing virologic failure due to antiretroviral drug interactions. Tenofovir significantly decreases atazanavir plasma concentrations (AUC and Cmin). Therefore, when atazanavir is used with tenofovir, atazanavir must be boosted with ritonavir (Norvir, Abbott). Also, omeprazole significantly decreases trough concentrations of atazanavir. St. John's wort probably decreases protease inhibitor serum concentrations. These combinations should not be coadministered. Tenofovir will increase didanosine concentration and toxicity risk. Didanosine dose should be decreased to 250 mg when given with tenofovir.

Suellyn J. Sorensen, Pharm.D., BCPS Clinical Pharmacist, Infectious Diseases,and Clinical Pharmacy Manager,Indiana University HospitalIndianapolis

Several issues with V.L.'s regimen require attention. First, change atazanavir to 300 mg and boost it with 100 mg of ritonavir because atazanavir interacts with tenofovir. Since V.L. is not treatment-naive, he should be started on ritonavir-boosted atazanavir. Didanosine must be taken ≥ two hours before or after atazanavir due to its buffering agent; alternatively, convert V.L. to enteric-coated didanosine. Omeprazole decreases atazanavir absorption and St. John's wort reduces plasma levels, so both should be stopped.

Boosting atazanavir with ritonavir or trying to administer it with 8 oz. of Coca-Cola does not rectify omeprazole interaction. Oral antacids, separated from the atazanavir by ≥ two hours, can be taken for indigestion. Otherwise, evaluate his HIV genotype and determine other antiretroviral options. If depression needs to be treated, consider an SSRI with minimal drug interactions.

Because V.L. is on atorvastatin and atazanavir, he may have dyslipidemia. I'd verify this and make sure all secondary causes of dyslipidemia are treated. Within a month, I'd verify compliance, evaluate any adverse drug effects, and repeat HIV viral load to verify improvement.

Anthony J. Busti, Pharm.D., BCPS Assistant Professor, Texas Tech UniversityHealth Sciences Center School of Pharmacy,Dallas/Ft. Worth Regional CampusDallas